South Dakota, 2009Flooding in South Dakota, August 1 to 17, 2009
August 1 to 17, 2009 · NWS FSD · 4 events in 4 counties and zones
Flooding along the Upper James River, which had continued since spring, and reach a secondary peak in July, decreased steadily, and ended by the middle of August.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding along the Upper James River, which had continued since spring, and reach a secondary peak in July, decreased steadily, and ended by the middle of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 8:05 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 31, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT FRI JUL 31 2009
.DISCUSSION...
JUST CANCELLED THE LAST REMAINING PORTION OF SVA 647. ACTIVITY CONTS
TO PUSH OFF TO THE EAST WITH A GENERAL 30 MPH MOVEMENT. THE
INDIVIDUAL CELLS CONT TO WEAKEN...BUT WIND GUSTS OF 40 TO 50 MPH ARE
CERTAINLY A THREAT FOR THE ERN PARTS OF OUR FA DUE TO STEEP LLV
LAPSE RATES. JUST MODIFIED THE WX/POP GRIDS FOR A QUICKER EXIT OF
THIS ACTIVITY. ATTM...POST FRONTAL REDEVELOPMENT HAS BEEN NON
EXISTENT IN SD...WITH THE LEADING EDGE OF THE CDFNT STRETCHING FM
NEAR KYKN...TO KFSD AND LINCOLN CO MN AS OF 02Z. HAVE NOT ALTERED
MIN TEMPS AS THEY STILL LOOK ON TRACK.
&&
.AVIATION...
LINE OF THUNDERSTORMS ALONG A CDFNT PASSED THROUGH KHON AND KFSD
THIS AFTERNOON/EVENING AND WILL PASS THROUGH KSUX BY 01/02Z...
LEAVING TAF SITES IN MODERATE NORTHWEST FLOW THE REST OF THE
EVENING. WINDS WILL DIMINISH AFTER MIDNIGHT BUT SCT-BKN DECK OF
STRATACU...AROUND 3-4K FT...WILL LIKELY ROTATE DOWN IN THE NORTHWEST
LOW LEVEL FLOW INTO KHON AROUND 06Z AND KFSD AFTER 09Z WITH CLEARING
AT THESE LOCATIONS 4 TO 5 HOURS LATER. STRATACU TO REMAIN NORTH OF
KSUX OVERNIGHT. MODERATE NORTHWEST SURFACE WINDS IN A GOOD MIXING
DAY SATURDAY. SCATTERED CU AROUND 4-5K FT SATURDAY AFTERNOON AT ALL
THREE TAF SITES CLEARING DURING THE EARLY EVENING.
&&
.PREV DISCUSSION...
CDFNT APPROACHING CNTRL SD ATTM AND SHUD REACH I29 BY 03Z AND THEN
THRU REST OF CWA BY 06Z. SHUD START SEEING SCT CONVECTION DEVELOPING
ALONG MO RVR NR FNT ARND 21Z SPREADING E AND INCREASING IN COVERAGE
AS IT REACHES I29 IN THE EARLY EVE. STILL THE POT FOR A FEW SVR
STOMS LATE THIS AFTN AND ERLY EVEN S OF I90 AND W OF I29 WHERE BEST
INSTABIL LOCATED. MAIN THREAT WUD BE STRONG WNDS WITH MARGINAL SVR
HAIL. AS STORMS MOVE FURTHER E...AIRMASS NOT AS UNSTABLE BUT MORE
SUPPORTIVE OF A GREATER COVERAGE OF RW/TRW WITH LOCALLY HEAVY
RAINS...BUT STORMS WL BE MOVG FAIRLY QUICKLY SO AMOUNTS ALONG AND E
OF I29 WL GENLY BE 0.25-0.50 INCH. INIT SURGE BEHIND CDFNT WL
PRODUCE GUSTY NW WNDS THIS EVE ACRS WRN CWA AS FNT PASSES WHERE
AIRMASS WL STILL BE MIXED OUT. SO CUD SEE SOME BRIEF WND GUSTS TO 40
MPH ALONG AND W OF JAMES RVR. WL DETAIL THAT IN GRIDS. WNDS WL NOT
BE AS GUSTY E AS FNT PASSES WITH WEAK INVERSION SETTING UP IN LOW
LEVELS. SHUD CLEAR OUT BEHIND FNT AND PRECIP LATER TONIGHT...WITH
SOME STRATUS SPREADING SWD INTO NRN CWA LATER TONIGHT.
COOL START TO THE WEEKEND FOLLOWING A SHOT OF CANADIAN AIR FROM THIS
EVENINGS COLD FRONT. SATURDAY TO START WITH CLEAR SKIES...BUT SHOULD
SEE A RATHER EXTENSIVE CU FIELD POP BY LATER IN THE MORNING AND THEN
RAPIDLY DIMINISH BY SAT EVENING. SHORTWAVE RIDGING TO KICK IN SAT
NIGHT...ALLOWING WARMER AIR INTO THE AREA SUN. ACTUALLY LOOKING AT
NEAR TO ABOVE NORMAL HIGH TEMPERATURES ON SUN. NO CHANCE FOR
PRECIPITATION MOST OF THE DAY SUN...BUT COULD SEE SOME THUNDERSTORM
ACTIVITY MOVE W TO E ACROSS THE CWA FROM LATE SUN EVENING THROUGH
THE OVERNIGHT...AS SHORTWAVE ENERGY PROVIDES A TRIGGER FOR POSSIBLE
DEVELOPMENT.
CHANCES FOR PRECIPITATION LOW ON MONDAY AS SHORTWAVE ENERGY SHIFTS
EAST OF THE AREA AN THE COLD FRONT PUSHES SOUTH INTO NEBRASKA AND
IOWA. FAIRLY MILD ON MONDAY WITH HIGHS MAINLY IN THE 80S...BUT A
SECONDARY COLD FRONT TO MOVE ACROSS THE AREA LATE MON. DO NOT HAVE
POPS GOING WITH FROPA AS THE SFC COLD FRONT WELL AHEAD OF THE
COOLING ALOFT...SO OVERALL A STABLE ENVIRONMENT.
MID LEVEL BNDRY DRAPED OVER THE AREA TUE THRU THU. TOUGH TO PIN
POINT CHANCE FOR THUNDERSTORMS ALONG THIS BNDRY...BUT ANY UPPER
LEVEL ENERGY COULD POP SOME STORMS. BEST CHANCES AT THIS TIME LOOK
TO BE IN THE WED TO WED NIGHT TIME FRAME...BUT TOUGH TO SAY AS EXACT
POSITION OF BNDRY STILL IN QUESTION. MODELS SUGGESTING RIDGING
TOWARDS THE LATER HALF OF NEXT WEEK AS UPPER LOW OVER THE ERN CONUS
TEMPORARILY LOSES ITS GRIP.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 31, 10:15 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT FRI JUL 31 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA LATE THIS AFTERNOON
AND NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THIS FRONT...ALONG AND WEST OF THE JAMES VALLEY LATER THIS
AFTERNOON...AND THEN SPREAD EAST ACROSS THE REST OF THE AREA
DURING THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE OVER
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WOULD BE WIND GUSTS
TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE
29 AND SOUTH OF INTERSTATE 90.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 31, 6:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 6 W GARRETSON 43.72N 96.61W
07/31/2009 E60 MPH MINNEHAHA SD TRAINED SPOTTER
&&
GBERGLocal storm report, Jul 31, 8:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 5 NE SALEM 43.78N 97.32W
07/31/2009 E60 MPH MCCOOK SD TRAINED SPOTTER
TREE LIMBS DOWN WITH .54 INCH OF RAIN.
&&
GHLocal storm report, Jul 31, 8:10 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG HULL 43.19N 96.13W
07/31/2009 SIOUX IA LAW ENFORCEMENT
ONE OUTBUILDING DESTROYED AND TREES KNOCKED DOWN. SOUTH
SIDE OF TOWN SOME BUSINESSES DAMAGED.
&&
GHLocal storm report, Jul 31, 8:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 5 E CARTHAGE 44.16N 97.61W
07/31/2009 E60.00 MPH MINER SD TRAINED SPOTTER
0610 PM TSTM WND GST 3 NNE EMERY 43.64N 97.60W
07/31/2009 E60.00 MPH MCCOOK SD PUBLIC
0625 PM TSTM WND GST 2 E SALEM 43.73N 97.35W
07/31/2009 E60.00 MPH MCCOOK SD TRAINED SPOTTER
0625 PM TSTM WND GST 5 NE SALEM 43.78N 97.32W
07/31/2009 E60.00 MPH MCCOOK SD TRAINED SPOTTER
TREE LIMBS DOWN WITH .54 INCH OF RAIN.
0628 PM TSTM WND GST SALEM 43.72N 97.39W
07/31/2009 E60.00 MPH MCCOOK SD AMATEUR RADIO
REPORTED IN THE VICINITY OF SALEM. BRANCHES DOWN IN TOWN.
PEA SIZED HAIL.
0710 PM TSTM WND GST 6 W GARRETSON 43.72N 96.61W
07/31/2009 E60.00 MPH MINNEHAHA SD TRAINED SPOTTER
0800 PM TSTM WND DMG HULL 43.19N 96.13W
07/31/2009 SIOUX IA LAW ENFORCEMENT
ONE OUTBUILDING DESTROYED AND TREES KNOCKED DOWN. SOUTH
SIDE OF TOWN SOME BUSINESSES DAMAGED.
&&
GHFlood, Beadle
- When
- August 1, 12:00 AM CST to August 4, 6:00 AM CST
- Where
- Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 44.630, -98.339
Lingering minor James River flooding of farmland and pastureland ended early in the month, with the river at Huron falling below flood stage on the 4th.
Flood, Sanborn
- When
- August 1, 12:00 AM CST to August 7, 6:00 AM CST
- Where
- Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 44.165, -98.100
Lingering minor James River flooding of farmland and pastureland ended early in the month, with the river falling below flood stage at Forestburg on August 7th.
Flood, Davison
- When
- August 1, 12:00 AM CST
- Where
- Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.827, -98.081
Lingering minor James River flooding of farmland and pastureland ended by the middle of the month, with the river falling below flood stage at Mitchell on August 17th.
Flood, Hanson
- When
- August 1, 12:00 AM CST to August 17, 6:00 AM CST
- Where
- Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.734, -97.950
Lingering minor James River flooding of farmland and pastureland ended by August 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- Damaging Winds in Alabama, August 1 to 5, 2009$23,000 · 50 kt wind · 5 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194696, 194700, 194701, 194702.